Starting a New Medication – A Lyrica Warning!

Before starting any new medication, you need to read this.

After the first pills, the pain vanished. My hands, my arms, my back. I felt magnificent. I recall sitting on the bed and watching the muscles leaping and twitching in my arm. The involuntary movements were entertaining, at first. My fingers twitched and leaped. My arm jerked. My shoulder twitched as the electric pulsing ran down my arm. It didn’t hurt. In fact, nothing hurt. The nerve pain in my hands and arms, gone. The nerve pain in my feet, gone. My back pain, neck pain, leg pain, sciatica…GONE!

I felt energized. Creative. I started a bullet journal. Over the course of 3 days I completed over 30 pages of charted notes, lists, extensive drawings and paper collages. I created spreads that I shared all over my social media. All hours of the night, I had paper, scissors, stickers, and containers of markers, ink pens, gel pens, colored pencils. I went through several glue sticks and rolls of tape and needed more.

I felt funny walking. Light-footed, wobbly, like the world was leaning and I was trying to make my feet cling to it. I wasn’t sure I was walking straight. I bumped into things. It was kind of funny, I thought.

Things were appearing in my hands. People appearing in front of me, waiting for my response. Had I been talking?

I was sitting in the bathtub. I don’t remember getting in the bathtub. The water was cold. My head felt foggy as I tried very hard to force memory. What day was it?

I woke up with my face on the stove. I was boiling water. I don’t know why I was boiling water. My family members were staring at me.

I was outside. The rooster was missing in the woods. I was amazed that I was walking on all the sticks and rocks and it didn’t hurt my feet at all! How amazing! I stared at my bare feet with fascination as I tromped through the field, across the gravel driveway, and through the woods. I was crying, very hard, but I wasn’t sure why. I was laughing that I was crying. (I later remember we hadn’t had that rooster for several years, as he had been killed by a predator, while fighting honorably to protect his hens.)

I woke up and I was sitting on the couch writing a letter. The scribbles on the paper were unintelligible for the most part. Other words were terrifying and rambling. One letter was enveloped and stamped and hanging on the “outgoing mail” clip by the door. Inside of the envelope, more ramblings I didn’t remember writing. Was I sleepwalking? I remember talking to someone.

My boyfriend was mad at me. This was very unusual. I didn’t know why. I sobbed on the couch to my 14-year-old daughter that he didn’t love me even though I was having a stroke. She consoled me. What was happening to me? I sobbed on, not knowing why or how I could allow myself to be pouring out myself in such horrible manner to my child, my CHILD!

I became increasingly belligerent. I made a lot of phone calls.

I don’t feel right, I kept telling people. I told the pharmacist, again. I don’t know how many times I called Joe the pharmacist, but the last time I called he called me by name as soon as he got on the phone. The “hold” song from the doctor’s office phone was playing on a loop in my head. How many times had I called them?

Something was wrong, very wrong. I hadn’t slept for days. What day was it?

When I finally reached my doctor on Monday morning, sobbing, feeling excited, creative, fantastic, terrible, and terrified, all at the same time. My arm still jerking, my fingers having a mind of their own.

You are having an allergic reaction ma’am. Don’t take any more of the Lyrica pills.

When I stopped taking the medication, the first day was like a fog lifting out of me, a sobering up, a making amends to the people I had tormented while I was in a medicated stupor. A great sigh of relief, and the return of pain. My feet had cuts all over them. My heels were deeply cracked and painful.

It took nearly 6 months after my 3-day experience with an allergic reaction to Lyrica, a medication my doctor prescribed to me to try to treat my chronic pain, for my arm to stop twitching. My fingers twitched, sometimes uncontrollably, for nearly a year. I still have cracks in my heels. The fear of the experience will never leave me. My family did not know what was happening as a lot of what I was experiencing while taking the medication, was not expressed to them, at least not in any way that made sense. I must say honestly, that it ranks high as one of the most terrifying experiences of my life. I wanted to share my experience as a reminder to check all new medications for side effects before you start the taking it, so that you can watch out for those symptoms. Have a trusted loved one know this information as well. If my family had known what to look for, they may have intervened on my behalf. Medications can affect your mental health in terribly destructive ways, and you need to be informed. While this medication is a life-saver to many, it is now on my list of “do not take” medications with my doctor, even listed as a medication allergy.

Lyrica (pregabalin) is an anti-epileptic drug medication used to treat neuropathic pain associated with peripheral neuropathy or postherpetic neuralgia, for treating partial onset seizures in adults, and fibromyalgia. Common side effects include:

Dizziness
Drowsiness
loss of balance or coordination
Dry Mouth
Constipation
Edema
Breast swelling
Tremors
Blurred vision
Weight gain
Problems with memory or concentration

Medications can change your life but be very careful HOW you administer a new medication, and be informed, very informed, about the risks. I hope that sharing this experience with you will be a reminder of this, and to pay attention, as well, to family members under your care when they start a new medication. If you or someone you love are experiencing unusual symptoms or behavior while taking a new medication, or at any time you are on a course of medication, please call your doctor to discuss your concerns.